Alert archive / Minnesota / Small Craft Advisories in 2011
Small Craft Advisory 6, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Mar 21, 2011, 3:34 PM CDT. It took effect at Mar 22, 2011, 1:00 AM CDT. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2011, 3:34 PM CDT (20:34 UTC)
- In effect from
- Mar 22, 2011, 1:00 AM CDT
- Expired
- Mar 24, 2011, 9:08 AM CDT
- In force
- 56 hr
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 21, 12:24 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 21, 12:24 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1224 PM CDT MON MAR 21 2011
.AVIATION...UPDATE FOR 18Z TAFS
LTL CHG IN FCST REASONING. SEE DISC BLO. GENERALLY IFR/MVFR CONDS
THRU THE PD...DECREASING TO LIFR/VLIFR AFT CURRENT TAF PD AS WINT
STORM BEGINS TO INTENSIFY TUE EVE...CONTINUING INTO WED MRNG.
&&
.PREV DISCUSSION... /ISSUED 638 AM CDT MON MAR 21 2011/
AVIATION...12Z TAFS
IFR OR LOW MVFR CONDITIONS COVERED THE NORTHLAND THIS
MORNING. ANY REMAINING AREAS OF FOG OR DRIZZLE/FLURRIES SHOULD END
THIS MORNING.
BRIEF RIDGING WILL BUILD INTO THE REGION TODAY...SENDING WINDS TO
NORTHERLY...THEN EASTERLY TONIGHT AS IT PASSES THROUGH.
CEILINGS TODAY WILL BE A CHALLENGE. WE EXPECT CEILINGS TO SLOWLY
RISE...BUT REMAIN MVFR FOR MOST AREAS. THE MODELS DO SHOW LOW
LEVEL HUMIDITY DECREASING IN SPOTS THIS AFTERNOON AND
EVENING...THEN INCREASING AGAIN OVERNIGHT. WE DID ADD SOME TEMPO
GROUPS TO ACCOUNT FOR THIS POSSIBILITY IN SOME OF THE TAFS.
LOW PRESSURE WILL APPROACH FROM THE SOUTH TONIGHT...AND MAY SPREAD
SOME MIXED PRECIPITATION INTO SOUTHERN TAF SITES. PRECIP WILL
EXPAND NORTH THROUGH THE DAY TUESDAY...AND BECOME HEAVY IN SPOTS
TUESDAY AFTERNOON/NIGHT.
PREV DISCUSSION... /ISSUED 429 AM CDT MON MAR 21 2011/
DISCUSSION...
EARLY SPRING STORM TO BRING SIGNIFICANT SNOW AMOUNTS TO PARTS OF
THE NORTHLAND BEGINNING TUESDAY.
LOW CLOUDS OVER MOST OF THE REGION EARLY THIS MORNING WILL SLOWLY
LIFT AND SOME BREAKS WILL DEVELOP...ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA THIS AFTERNOON. SURFACE OBSERVATIONS
ACROSS SOUTHERN ONTARIO REPORTING SOME LIGHT SNOW/FLURRIES. WITH
TEMPERATURES ABOVE FREEZING...INCLUDED A SLIGHT CHANCE OF SOME
DRIZZLE WITH LIGHT SNOW ALONG THE BORDERLAND...THROUGH THE
ARROWHEAD...AND INTO ASHLAND AND IRON COUNTIES IN WISCONSIN FOR
THIS MORNING. NUDGED TEMPERATURES DOWNWARD A BIT IN THE AREAS THAT
WILL SEE EXTENSIVE CLOUD COVER THROUGHOUT THE DAY.
WELL ADVERTISED LOW PRESSURE OVER WESTERN NEBRASKA TONIGHT WILL
START TO HAVE ITS AFFECT ACROSS THE SOUTHERN TIER COUNTIES OF THE
FORECAST AREA AFTER MIDNIGHT WITH A LIGHT RAIN/SNOW/SLEET MIX.
THIS SHIELD OF PRECIPITATION WILL MOVE NORTHWARD AND QUICKLY
CHANGE OVER TO ALL SNOW TUESDAY MORNING WITH THE EXCEPTION OF THE
SOUTHERN TIER COUNTIES OF THE FORECAST AREA WHERE THE
RAIN/SNOW/SLEET MIX WILL CONTINUE INTO THE AFTERNOON HOURS. 700 MB
06Z NAM HAS SHIFTED THE CORRIDOR OF BEST FGEN TO A BRD TO HYR LINE
TUESDAY AFTERNOON. WINDS BEGIN TO INCREASE OUT OF THE EAST IN THE
AFTERNOON WITH GUSTS IN EXCESS OF 30 MPH AT THE HEAD OF THE LAKES
BY EVENING. SNOW AMOUNTS DURING THE DAY ON TUESDAY WILL VARY FROM
LESS THAN AN INCH AT THE TIP OF THE ARROWHEAD TO AS MUCH AS 6
INCHES FOR SOUTHWESTERN FORECAST AREA.
EXTENDED...TUESDAY NIGHT THROUGH SUNDAY
EMPHASIS IN THE EXTENDED IS ON THE WINTER STORM THAT WILL BE
AFFECTING THE REGION INTO WEDNESDAY.
MODELS CONTINUE TO OFFER DIFFERENT SOLUTIONS REGARDING THE TRACK OF
THE LOW. BY TUESDAY EVENING MOST OF THE MODELS HAVE THE UPPER LOW
NEAR THE MT/ND/SD BORDER...WITH THE SURFACE LOW EITHER OVER WESTERN
IOWA OR FURTHER NORTH OVER MN/SD. THE NAM AND ECMWF ARE IN A LITTLE
BETTER AGREEMENT WITH THE LOW A BIT FURTHER SOUTH OF THE GFS AND
GEM. THE ECMWF IS FURTHER NORTH OF THE NAM TRACK. ALL THE MODELS ARE
IN GENERAL AGREEMENT ON THEIR TOTAL SNOWFALL...ALTHOUGH THEY DO
DIFFER ON WHAT AREA WILL RECEIVE THE HEAVIEST AMOUNTS. WE FOLLOWED
CLOSER TO THE ECMWF AND NAM.
THE UPPER LOW WILL PASS THROUGH CENTRAL TO SOUTHERN MINNESOTA
TUESDAY NIGHT...WITH SURFACE LOW BY 12Z WED IN NORTHERN IL ACCORDING
TO THE NAM...AND THE ECMWF HAS TWO LOWS...ONE IN SOUTHEAST MN...WITH
ANOTHER IN NORTHEAST IL.
WE EXPECT THE PRECIPITATION TUESDAY NIGHT TO BE MAINLY SNOW.
HOWEVER...WE DO HAVE A WINTRY MIX FROM PINE COUNTY EAST ACROSS PRICE
COUNTY TUESDAY EVENING...BUT SOUNDINGS THERE SHOW THE PRECIP WILL
BECOME SNOW QUICKLY DURING THE EVENING. STRONG LIFT IS EXPECTED
TUESDAY NIGHT AS THE CWA WILL BE UNDER PLENTY OF UPPER LEVEL
DIVERGENCE WITH A DUAL JET STRUCTURE. STRONG FGEN...PARTICULARLY
TUESDAY EVENING WILL ALSO OCCUR AS A TIGHT THERMAL GRADIENT AT 700MB
IS OVER OUR CWA. CROSS SECTIONS ALSO REVEAL SOME NEGATIVE EPV WHICH
COULD LEAD TO SOME LOCALIZED VERY HEAVY SNOW BANDS. STRONG LOW LEVEL
WINDS...50-60KT AT 850MB...AND 35-50KT AT 925MB...ARE EXPECTED
TUESDAY NIGHT. LAKE ENHANCED SNOWFALL WILL ALSO BE POSSIBLE LATER
TUESDAY NIGHT INTO WEDNESDAY MORNING AS COLDER TEMPERATURES MOVE
OVER LAKE SUPERIOR. FLOW WILL BE MORE EASTERLY...SO NORTHERN
ASHLAND...THE BAYFIELD PENINSULA...AND THE TWIN PORTS AND TWO
HARBORS AREAS WOULD HAVE THE BEST CHANCE FOR ENHANCED SNOWFALL FROM
LAKE/TERRAIN PROCESSES.
THE NAM/ECMWF SOLUTIONS PUT MOST OF THE HEAVY SNOW OVER OUR CENTRAL
AND SOUTHERN CWA. WE DON'T PLAN ON MAKING ANY CHANGES TO THE WATCH
FOR NOW. HOWEVER...CONFIDENCE IS LOWEST THAT FAR NORTHERN MINNESOTA
WILL RECEIVE HEAVY SNOW. A SHIFT IN THE LOW TRACK TO THE NORTH WOULD
PUT THE HEAVIER SNOW MORE OVER CENTRAL AND NORTHERN ZONES...WITH THE
SOUTHERN ZONES HAVING A BETTER CHANCE AT SEEING MIXED PRECIPITATION.
A SHIFT TO SOUTH WOULD MOVE THE HEAVIER SNOW FURTHER SOUTH AS WELL.
WINDS WILL BE INCREASING TUESDAY NIGHT...AND SHOULD CAUSE
CONSIDERABLE BLOWING SNOW...MAINLY AT THE HEAD OF LAKE SUPERIOR.
THE SNOW WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY AFTERNOON...AND
END FOR MOST AREAS WEDNESDAY NIGHT. HOWEVER...THERE IS A CHANCE FOR
SOME LAKE EFFECT SNOW AS COLDER TEMPERATURES MOVE OVER LAKE
SUPERIOR. WINDS WILL BE MORE NORTHEAST WEDNESDAY NIGHT...THEN VEER
MORE EASTERLY THURSDAY NIGHT INTO THE WEEKEND. AT THIS POINT...THE
MODELS FORECAST DRY AIR OVER THE LAKE...AND THAT SHOULD MINIMIZE THE
SNOW AMOUNTS SOME. WE'LL HAVE TO KEEP A CLOSE WATCH ON THIS...AS
LAKE EFFECT SNOW COULD AFFECT THE TWIN PORTS AREA.
AVIATION.../06Z TAF ISSUANCE/
WIDESPREAD IFR/LIFR AND MVFR CIGS AND VSBYS WILL BE FOUND FOR MUCH
OF THE PERIOD...WITH IMPROVEMENT TO MVFR CIGS EXPECTED ON MONDAY.
&&
.POINT TEMPS/POPS...
DLH 41 26 30 20 / 20 20 60 80
INL 39 24 31 13 / 20 10 40 40
BRD 42 30 35 23 / 20 50 80 80
HYR 45 30 36 24 / 20 50 70 80
ASX 42 28 35 25 / 20 20 60 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR MNZ010>012-018-019-021-025-026-033>036-038.
BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING
FOR MNZ020-037.
WI...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR WIZ002>004-006>009.
BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING
FOR WIZ001.
LS...NONE.
&&
AVIATION...04Hazardous weather outlook, Mar 21, 5:04 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 504 AM CDT MON MAR 21 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 504 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF SNOW OR FREEZING RAIN MAY IMPACT AREAS SOUTH OF HIGHWAY 2 LATE TONIGHT...WITH CHANCES HIGHEST FROM THE BRAINERD LAKES...EAST TO SIREN AND GRANTSBURG TO SOUTHERN PRICE COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN INTENSE STORM SYSTEM WILL AFFECT THE NORTHLAND TUESDAY INTO WEDNESDAY...WITH SNOW EXPANDING NORTH THROUGH NORTHERN MINNESOTA AND NORTHERN WISCONSIN TUESDAY. THE SNOW WILL BECOME HEAVY AT TIMES...ESPECIALLY LATE MONDAY INTO TUESDAY NIGHT. SNOW ACCUMULATIONS WILL BE HEAVIEST SOUTH OF A LINE FROM BIGFORK TO SILVER BAY...INCLUDING ALL OF NORTHWEST WISCONSIN. IN ADDITION TO THE HEAVY SNOW...STRONG WINDS WILL BE POSSIBLE...ESPECIALLY AROUND LAKE SUPERIOR. THE COMBINATION OF THE WIND AND SNOW WILL CREATE DANGEROUS CONDITIONS. A WINTER STORM WATCH IS IN EFFECT FOR THE NORTHLAND...WITH A BLIZZARD WATCH FOR SOUTHERN SAINT LOUIS...CARLTON...DOUGLAS...AND SOUTHERN LAKE COUNTIES. THE SNOW SHOULD DIMINISH IN INTENSITY BY WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-221030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 504 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL INCREASE TONIGHT...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE ENTIRE NEAR SHORE WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG EAST TO NORTHEAST WINDS WILL CONTINUE TUESDAY INTO WEDNESDAY...WITH GALE FORCE GUSTS LIKELY. HIGH WAVES WILL DEVELOP. SMALL CRAFT ADVISORIES...AND POSSIBLE GALE WARNINGS MAY BE NEEDED. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:33 PM CDT | Blizzard Warning | DLH | Carlton, Lake, Saint Louis | 37 hr |
| Mar 21, 3:33 PM CDT | Winter Storm Warning | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 51 hr |
Nearby
Small Craft Advisories in Minnesota, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.